Orally administered contraceptive agents have become an everyday medication for many women in the United States as well as many other countries. A number of untoward effects1,2 along with an ever increasing number of minor clinical or laboratory changes have been reported in women using orally administered contraceptives.2-4 Recently folate deficiency and anemia have been associated with the use of orally administered contraceptives.5,6 This report concerns seven cases of folate deficiency and anemia apparently due to orally administered contraceptives and studies on the effect of this type of medication on folate absorption.
Seven women (21 to 39 years of age) with folate deficiency and anemia were treated at the University of Florida or the Clinical Research Center between September 1968 and April 1969. These patients were taking no medication other than orally administered contraceptives and all had been taking them regularly for at least 1
Streiff RR. Folate Deficiency and Oral Contraceptives. JAMA. 1970;214(1):105–108. doi:10.1001/jama.1970.03180010047010
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: